An update on my condition

I was diagnosed with PMR when I became ill on a cruise in April. My pointers for inflamation were high and I was put on 20mg of Prednislone. The pains went away but I had such a bad reaction to the steroids that my GP took me down after a week to 15. Most people told me it was too much of a drop and I went back up again to no avail. Before the Pred I had intense pain but nothing else. With the Pred I still have the pains but not as severe. My hands are useless I keep dropping things....they are tingly and numb. I am so breathless...it is frightening...I have had a chest xray which was clear. I am having an ECG next week to make sure my heart is working OK. I had a sore mouth a few years ago and gastritis which were auto immune. The sore mouth is back and my gastritis has returned with a vengeance. I feel as if I have the flu and have a constant tension headache. I cannot sleep and am so exhausted I feel I cannot cope. My GP has arranged a head scan and a visit to a neurologist.

I saw a rheumatologist privately on Monday. He says I need to have more blood tests to rule out other conditions but did listen to me when I suggested that I was having a very bad reaction to the steroids. He suggested a steroid injection and me coming off the steroid pills. When I mentioned about my adrenal glands not functioning and would I not have to reduce slowly he said I should be Ok as I had not been on the medication for more than 3 months. Has anyone else had this injection?

7 Replies

oldestnewest
  • Hi

    I started Preds in Aug 15 from the very start had blurred vision and extreme breathlessness which comes and goes.

    I have had EGC all ok

    However referred to Cardiology after keep going back to GP

    They informed me I have quite heat murmur they don't think its anything to worry about ,I have had Heart Scan and waiting to go for treadmill test in August .

    I have to reduce very slowly going from12 to 11.5 at present .

    Often have sore mouth and ulcers Pharmacist says to Due to Preds thinning skin .

    It does take time I feel fine most days till I take Preds and then it starts Blurred vision. muddled head legs like jelly but find it wears off later in the day.

    Hope you get things sorted

    Your not alone

    rose

  • Thanks Rose

  • So sorry you are having such a miserable time. I pray your appointments will give you some answers.

    No I haven't had the steroid injection. However, re sore mouth it might be worth mentioning this to your gp as you may have oral trush, not uncommon with steroid use. I like so many others suffer with interrupted sleep, not all the time, but I do take something for it once in a while, might be worth asking for some help here as well.

    Let us know how you get on and you're not alone. It's so difficult not to stress about your illness, but if you know any way for you how to counteract stress then that's a starter.

    Kind regards.

  • Umm, doesn't the steroid injection replace the oral steroids? And if it doesn't, you need to taper slowly if you have been on steroids for more than three weeks, not months!

  • If he is using steroid injections in an on-going manner to manage the PMR then it won't matter if you stop the oral pred quickly - the injection will replace it. If he's only using it as a one-off then you do need to be careful, 20mg since April is quite enough to induce adrenal suppression. One lady on one of the forums is on injections for PMR and now GCA very successfully. However, it depends on the "bad reaction" - if it is gastric then the injections will help, if it is anything else, excess corticosteroid in the body is excess corticosteroid in the body and you are unlikely to find much difference in the side effects.

    He is absolutely on the money in saying you need further tests - it can't be assumed this is all either PMR or pred. Too many things are blamed on pred.

  • Thank you. Can people be intolerant to Pred,? I feel as if all these side effects only came when I started them. In April when I had the pains I had nothing else, then took the steroids and have felt really ill since then,

  • In what way? Yes, a few people are very intolerant of pred but most of the side effects are less worse than PMR (to coin a phrase). I wouldn't go back - and I've had some lovely problems at times.

You may also like...